Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 1, 2002, 8:04 AM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 8:04 AM EDT (12:04 UTC)
- Expired
- Aug 1, 2002, 9:00 AM EDT
- In force
- 56 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Chippewa County, MI, Mackinac County, MI
The radar
The Marquette radar (KMQT), 146 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:45 AM EDT | Thunderstorm Wind 50 E | Paradise, MI | Trees down at Tahquamenon State Park |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2319 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS53 KAPX 011204 SVRAPN MIC033-097-011300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 804 AM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 900 AM EDT * AT 801 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 23 MILES NORTHWEST OF WHITEFISH POINT TO 6 MILES NORTHEAST OF GLADSTONE...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... WHITEFISH POINT...LOWER TAHQUAMENON FALLS STATE PARK AROUND 835 AM EDT CURTIS AROUND 840 AM EDT PARADISE AROUND 845 AM EDT GOULD CITY AROUND 850 AM EDT ENGADINE...NAUBINWAY AROUND 855 AM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4700 8542 4585 8710 4556 8601 4669 8431
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 1, 3:55 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 355 AM EDT THU AUG 01 2002 WEAK SFC RIDGING CURRENTLY OVER LWR MI HAS KEPT MUCH OF THE STATE RAINFREE EARLY THIS MORNING. HOWEVER...A LINE OF SHRA IS BEGINNING TO DEVELOP AS A RESULT OF INCREASING WAA OVER EAST CENTRAL WI AND UPR MI. LOW LEVEL CONVERGENCE/FOCUS IN THIS REGION IS VERY WEAK... SO PRECIP HAS REMAINED RATHER LIGHT THUSFAR. FURTHER UPSTREAM... STRONG/SEVERE CONVECTION CONTINUES TO FIRE OVER THE ARROWHEAD OF MN...AND HAS RECENTLY SHOWED SIGNS OF A LINE ECHO WAVE PATTERN. PRECIP CHANCES AND SEVERE TSRA POTENTIAL WILL REMAIN THE HOT FORECAST ISSUES THROUGH THIS EVENING. WEATHER THEN QUIETS FOR THE WEEKEND. TODAY AND TONIGHT...WIND FIELDS STRENGTHEN AT ALL LEVELS IN RESPONSE TO INCREASING WAA AT LOW LEVELS AND AN APPROACHING 90 KT 300 JET MAX. DIRECTIONAL SHEER DIMINISHES THROUGHOUT THE DAY...BUT SPEED SHEER BECOMES QUITE IMPRESSIVE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...AS CONFIRMED BY ONGOING DAMAGING WIND EVENT OVER NE MN RESULTING FROM A VERY WELL DEFINED BOWING SEGMENT. EXPECT LINE OF WEAK SHRA ACTIVITY OVER ERN WI WILL INCREASE IN COVERAGE AND INTENSITY AS LOW LEVEL CONVERGENCE INCREASES IN RESPONSE TO AN APPROACHING SHORT WAVE AND ASSOCIATED DPVA. ALSO EXPECT THE NE MN CONVECTION WILL EVENTUALLY REACH OUR CWA. MAIN QUESTIONS WITH RESPECT TO THIS ARE WHETHER IT WILL HOLD TOGETHER AND TIMING IT INTO THE REGION. ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT...WITH DWPTS IN THE UPPER 60S TO AROUND 70...INCREASING 850 MB THETA-E RIDGING...AND BETTER FOCUS AND INCREASING INSTABILITY WITH TIME TODAY. SEE LITTLE TO IMPEDE ORGANIZED CONVECTION AS IT MOVES EASTWARD THRU WI INTO MI. TIMING COULD BE MORE DIFFICULT. CONVECTION THIS ORGANIZED TENDS TO TAKE ON A LIFE OF ITS OWN AND ACCELERATE. FOR NOW...ESTIMATED TIME OF ARRIVAL WILL BE AROUND MID MORNING...BUT WILL KEEP A CLOSE EYE ON IT TO DETECT CHANGES IN SPEED. WILL MAINTAIN LIKELY POPS FOR ALL ZONES TODAY...BUT WILL WORD AS MAINLY IN THE AFTERNOON FOR SE SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS INTO THIS EVENING FOR NRN LWR MI...AND CHANCE FOR ERN UPR MI. PRECIP SHOULD THEN END FROM NW TO SE BY LATE EVENING AND OVERNIGHT WITH FROPA. FRIDAY THROUGH SATURDAY...SIGNIFICANTLY COOLER AND DRIER AIR WORKS INTO THE REGION BEHIND THE FRONT. WILL MAINTAIN A DRY FORECAST... EXPECT SOME DIURNAL CU DEVELOPMENT WITH COOLER AIR ALOFT...WITH MOSTLY CLEAR SKIES AT NIGHT. NO CHANGES MADE TO THE REST OF THE FORECAST. THANKS TO DTX FOR COORDINATION. .APX...NONE. EME
In the hours before
Special weather statement, Aug 1, 5:03 AM EDT, 3 hours 1 minute before
MIZ008-015>036-041-042-011600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 503 AM EDT THU AUG 01 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHWEST LOWER MICHIGAN TODAY AND TONIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER MICHIGAN...ESPECIALLY NORTH AND WEST OF A LINE FROM ROGERS CITY TO CADILLAC. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH. * TIME OF HAZARDOUS WEATHER THREAT...BETWEEN 9 AM AND 2 PM...AND AGAIN AFTER 5 PM. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:16 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 59 min |
| Jul 31, 8:30 PM EDT | Special Marine Warning | APX | 105 min | |
| Aug 1, 7:57 AM EDT | Special Marine Warning | APX | 63 min | |
| Aug 1, 8:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 8:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 8:58 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 62 min |
| Aug 1, 9:00 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 9:00 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 10:07 AM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 10:07 AM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 10:44 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 10:51 AM EDT | Special Marine Warning | APX | 114 min | |
| Aug 1, 10:51 AM EDT | Special Marine Warning | APX | 114 min | |
| Aug 1, 11:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:39 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 51 min |
| Aug 1, 1:48 PM EDT | Tornado Warning | APX | Charlevoix | 27 min |
| Aug 1, 2:04 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 41 min |
| Aug 1, 2:13 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 47 min |
| Aug 1, 2:18 PM EDT | Tornado Warning | APX | Otsego | 27 min |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 3:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 4:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 4:09 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 96 min |
| Aug 1, 4:17 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 88 min |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:34 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Charlevoix, Emmet, Leelanau | 56 min |
| Aug 1, 5:43 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 47 min |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:13 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Aug 1, 6:25 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 50 min |
| Aug 1, 6:32 PM EDT | Tornado Warning | APX | Cheboygan | 28 min |
| Aug 1, 6:50 PM EDT | Tornado Warning | APX | Presque Isle | 40 min |
| Aug 1, 6:58 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Aug 1, 7:13 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 47 min |
| Aug 1, 7:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 7:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 7:51 PM EDT | Tornado Warning | APX | Presque Isle | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.